Oklahoma, 2019

Damaging Winds in Oklahoma, June 3, 2019

June 3, 2019 · NWS AMA · 2 events in 2 counties and zones

While thunderstorms were in the region at the time of these high wind gusts, the strongest winds occurred on the edges of lighter precipitation areas and away from storm downdraft areas. In the wake of the thunderstorms, 2 high wind gusts over 60 MPH were reported in the OK Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

While thunderstorms were in the region at the time of these high wind gusts, the strongest winds occurred on the edges of lighter precipitation areas and away from storm downdraft areas. In the wake of the thunderstorms, 2 high wind gusts over 60 MPH were reported in the OK Panhandle. In Beaver County as the report indicates, a heat burst may have occurred in the wake of the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 3, 2:09 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 3, 2:09 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
309 PM CDT Mon Jun 3 2019

.SHORT TERM...This Afternoon through Tonight...

Upper level analysis reveals broad cyclonic flow across the Desert
Southwest with slow moving upper low over souther CA. The main 500mb
jet streak remains over western NM with very minor perturbations
ejecting into central and eastern NM. These perturbations are almost
impossible to detect via water vapor imagery. Raw models do indicate
a few vorticity maxima advancing east, but this may just be
convective feedback. For storms to survive as they move into the
Panhandles, some kind of lift associated with a shortwave will be
needed.

Storms are forming near Ruidoso and Angel Fire, where terrain
induced moisture convergence is being enhanced. As these storms move
east, they will move closer to the ridge axis situated across the
southern Plains. This setup has not changed much from the last two
days, however there are some indications of slight height rises, and
without better lift associated with a better shortwave, storms may
struggle a bit more as they move into the Panhandles. This is
especially true given the recent model trends suggesting a drier
PBL, and more pronounced EML with MLCIN values of 50 to 100 J/kg
which certainly won't help storms as they move into the Panhandles.
That being said, CAMs and and the latest model runs still try to
bring convection across the area from NM, and the latest HRRR now is
developing storms around 06z in the western zones. Confidence in
anything more than isolated to perhaps scattered activity is not
high. Slightly better surface dew points do exist across the central
and eastern Oklahoma Panhandle and northeastern Texas Panhandle, so
the cap issues may not be as bad there. Instability is higher based
today, with an axis of MLCAPE around 2000 J/kg extending from
northeast NM across our northwest zones. Shear is not as strong
today given weaker winds aloft and overall less turning in the cloud
bearing layer. Effective shear may approach 30 knots this evening as
the low level jet ramps up along with some backing of the surface
winds. DCAPE is quite large today given more inverted-V type
soundings, with 1400-1500 J/kg showing up on the current SPC
mesoanalysis page. Moreover, some multicell storms will be possible
(there is enough anvil layer winds to get some tilt to the updraft).
Large hail and dry microburst winds will be the main concern with
the stronger storms into the evening, but this threat should be
isolate.

Perhaps a higher concern is the localized flooding potential. Even
through the precipitable water values aren't as high as yesterday,
and are now well below the 90th percentile, storms do not have a lot
of steering flow resulting in slower storm motions. Soil conditions
are quite saturated over a good portion of the Panhandles, so storms
will have the potential to produce some flash flooding in a
relatively short period of time.

Ward

&&

.LONG TERM...Tuesday through Monday...
No major changes have been made to the forecast.  Models and
ensembles still in good agreement regarding evolution of closed
mid-level low taking aim at the Texas and Oklahoma Panhandles.
Some slightly slower movement has been noted, but the story
remains the same.

Low-level moisture will continue to be sustained for the next
several days.  Moderately high values of CAPE are expected
through Thursday, but shear is not expected to be high.  Thus,
widespread severe thunderstorms are not anticipated.
Thunderstorms are forecast, with Wednesday through Thursday
offering the best time frame for widespread precipitation.

Closed low expected to cross Panhandles Wednesday night and
Thursday.  Heavy rains are likely to occur, which could lead to
flooding issues, mainly Wednesday through Thursday.  Rain and
thunderstorms may linger Thursday night across eastern sections
as low departs.  Dry weather expected Friday through Saturday as
brief ridging develops in the wake of the departing low.

Poor agreement between models regarding surface features in later
periods, but low-level moisture and instability expected to
increase Saturday night, with eventual passage of a cold front by
Sunday night, followed by moist upslope flow on Monday.  Blended
pops for thunderstorm chances have been utilized for Saturday
night through Monday.

Cockrell

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                85  62  85  61  79 /  20  30  40  40  70
Beaver OK                  88  62  89  61  82 /  20  50  20  30  60
Boise City OK              87  55  83  56  75 /  30  40  40  40  80
Borger TX                  88  62  88  61  81 /  10  30  30  30  70
Boys Ranch TX              86  61  86  60  79 /  20  30  40  40  80
Canyon TX                  84  61  87  60  81 /  20  30  40  40  80
Clarendon TX               85  64  85  63  79 /  20  30  40  40  60
Dalhart TX                 85  57  83  56  75 /  30  30  30  40  80
Guymon OK                  87  60  86  58  78 /  20  50  20  30  70
Hereford TX                85  62  87  60  80 /  20  30  40  40  70
Lipscomb TX                88  63  88  63  81 /  20  40  20  30  70
Pampa TX                   85  62  85  61  79 /  20  30  30  30  70
Shamrock TX                86  65  85  64  81 /  20  30  30  40  70
Wellington TX              87  66  86  65  82 /  30  30  30  50  70

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

07/03
Hazardous weather outlook, Jun 3, 4:28 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
528 PM CDT Mon Jun 3 2019

OKZ001>003-TXZ001>020-317-041030-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
528 PM CDT Mon Jun 3 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible across the Panhandles through
tonight. Some of the storms may become strong to severe with
large hail and damaging winds as the main hazards. Heavy rain may
also lead to isolated areas of flash flooding. A Severe
Thunderstorm Watch has been issued for the northwest Texas
Panhandle and all of the Oklahoma Panhandle through 11 PM CDT.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible across much of the Panhandles
Tuesday through Thursday and again Saturday night and Sunday.
Some of the storms may become strong with isolated severe storms
possible. Large hail and damaging winds will be the main hazards.
Heavy rain producing thunderstorms will be possible Tuesday
through Thursday which may lead to isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed through tonight.

In the hours before

Special weather statement, Jun 3, 5:02 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
602 PM CDT Mon Jun 3 2019

OKZ001-040000-
Cimarron OK-
602 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CIMARRON COUNTY UNTIL
700 PM CDT...

At 601 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Campo to 6 miles east of Black
Mesa Park. Movement was east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Keyes and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3699 10203 3674 10203 3674 10288 3700 10268
TIME...MOT...LOC 2301Z 271DEG 24KT 3697 10253 3683 10277

Ferguson

The radar

The Amarillo radar (KAMA), 209 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
June 3, 5:45 PM CST
Where
Cimarron County, 5 mi SE of Kenton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.849, -102.906

Thunderstorm Wind, Beaver

When
June 3, 10:45 PM CST
Where
Beaver County, 1 mi SSW of Beaver
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.807, -100.527

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837310, 837311.